Hail, Door
- When
- May 26, 6:36 PM CST
- Where
- Door County, 0.23 mi WSW of Jacksonport
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.979, -87.184
A thunderstorm produced golf ball size hail in Jacksonport.
Thunderstorms developed during the afternoon and continued into the evening as a weak upper level disturbance moved across Upper Michigan and the atmosphere became increasingly unstable. The strongest storms produced quarter to golf ball size hail in Door County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed during the afternoon and continued into the evening as a weak upper level disturbance moved across Upper Michigan and the atmosphere became increasingly unstable. The strongest storms produced quarter to golf ball size hail in Door County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 26, 5:29 PM CST, 1 hour 7 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 629 PM CDT Sat May 26 2018 Updated aviation portion for 00Z TAF issuance .SYNOPSIS... Issued at 247 PM CDT Sat May 26 2018 Scattered showers and thunderstorms tonight, mainly over the north. Otherwise, very warm and rather humid for the rest of the holiday weekend, with some fog over and near the lake and bay at times. The primary band of westerlies will remain across Canada throughout the forecast period. A secondary band of westerlies was across the CONUS, characterized by a deep trough near the West Coast, sharp ridging over the western Plains, and a weak/diffuse trough over the Mississippi Valley. The trough/ridge couplet out west will weaken some during the first part of the forecast period. At the same time, the remnants of subtropical storm "Alberto" lift north through the eastern CONUS. The western trough will re-energize by next weekend as energy heading east from the Pacific peels out of the northern stream and digs down the West Coast. The large scale pattern favors very warm temperatures, at least into the middle of the upcoming work week. Readings could be held back a little by thunderstorm outflow and east winds at times, but should remain well above normal for much of the period, then drop back closer to normal late. There will be numerous opportunities for rain, but most events will be comprised of scattered showers and thunderstorms, likely making rainfall totals for the whole period quite variable from place to place. && .SHORT TERM...Tonight and Sunday Issued at 247 PM CDT Sat May 26 2018 It was another warm to hot day away from the bay and lake this afternoon. As of 2 pm, Rhinelander set a new record high for the date at 91 and Green Bay at 90 which broke the old record of 88 set in 1914 and 1978. Meanwhile, storm and fog are main concern for this period along with another hot day expected on Sunday. Latest satellite images indicated enhanced cumulus field across northern Wisconsin while strong and at times severe thunderstorms were noted across Upper Michigan. Showers and thunderstorms are expected build southward into north-central and far northeast Wisconsin this afternoon and move across far northeast Wisconsin early this evening. The latest analysis indicated mixed layer capes of 1000 J/Kg, 0-6 km shear values of 25 to 30 knots to support strong or severe thunderstorms for the remainder of the afternoon into early this evening. Damaging wind gusts to 60 mph and hail up to a half dollar are possible in the stronger storms. The greatest risk of strong or severe storms will be across Marinette, Oconto and Door Counties. The showers and thunderstorms will end by late evening. Overnight, patchy or areas of fog will develop across far northeast Wisconsin, especially where it rains today. On Sunday, another hot day is expected for most with highs in the 90s. There is some concern about how warm it will get across portions of northeast Wisconsin away from the bay and lake as an expected outflow boundary may drop southward across the area this evening. This outflow boundary could keep temperatures down a few degrees in this portion of the state. Meanwhile, satellite images indicated an expansive fog bank offshore Manitowoc and Kewaunee Counties which was moving northward into Door County. The back edge of the dense fog was lifting northward, thus the dense fog advisory will expire at 7 pm. Also, showers and storms and outflow boundaries should also help mix out the fog. The fog is expected to return at times later tonight and especially into Sunday which could impact drivers. Only minor changes made to max temperatures across northeast Wisconsin on Sunday due to potential outflow boundary tonight. .LONG TERM...Sunday Night Through Saturday Issued at 247 PM CDT Sat May 26 2018 A cluster of storms riding east atop the upper ridge to our west may maintain itself long enough to turn back ESE into the northern part of the forecast area late Sunday night or Monday morning. Redevelopment is also possible later Monday on any lingering outflow boundaries in the area. Temperatures Monday will be tricky. Another very warm/hot day is possible, unless a boundary gets shoved far enough south to produce easterly flow across the area. Stuck close to the standard forecast initialization grid generated from a broad-based blend of guidance, as that has been performing very well for highs lately. The one change was to edge readings down near the lake. Precipitation chances later in the week are somewhat nebulous as additional shortwave energy riding over the large scale ridge could generate convection in the area. The area could also get clipped by the remains of subtropical storm "Alberto" lift northward over the eastern CONUS. The result was several forecast periods with chance PoPs. && .AVIATION...for 00Z TAF Issuance Issued at 628 PM CDT Sat May 26 2018 Scattered thunderstorms continue across far northeast Wisconsin and upper Michigan, away from the main TAF sites. The storms are expected to stay away from the main TAF sites this evening as they slowly die off after sunset. The remainder of the region will be clear to partly cloudy. Areas of fog, which may be locally dense are expected across portions of far northeast Wisconsin where rain falls this evening. Any fog and low stratus across far northeast Wisconsin should dissipate around 15z on Sunday. Hot conditions are expected on Sunday with highs in the middle 80s to middle 90s with VFR skies. && .MARINE... Issued at 247 PM CDT Sat May 26 2018 Dense marine fog lifting northward across the area this afternoon. The back edge was lifting northward and should clear northern Door County by 7 pm. Maybe able to cancel the southern portions of the dense marine fog advisory south of Kewaunee with the afternoon package. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS.......Skowronski SHORT TERM.....Eckberg LONG TERM......Skowronski AVIATION.......Kurimski MARINE.........Eckberg
Hazardous Weather Outlook National Weather Service Green Bay WI 224 PM CDT Sat May 26 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271930- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 224 PM CDT Sat May 26 2018 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are expected for the remainder of this afternoon into mid evening, across north-central and far northeast Wisconsin. A few of the storms may be strong or severe with damaging winds and large hail. Locally heavy rainfall can also be expected with the stronger storms. Patchy dense fog could develop across far northeast Wisconsin, and near the lake and bay late tonight and pose a hazardous to motorists. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Temperatures are forecast to be in the lower to middle 90s away from Lake Michigan on Sunday. Anyone with outdoor plans should take the necessary precautions to avoid any heat-related illnesses. Dense fog is possible at times near the lake and bay through Monday night. The fog could pose a hazard to motorists. The chance of thunderstorms will return late Sunday night through Monday evening, and again at times during the upcoming work week. Conditions may support strong or severe storms at times Sunday night through Monday evening, mainly over northern Wisconsin. The potential for severe storms during the remainder of the week remains unclear this far in advance. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through early evening across portions of north-central and far northeast Wisconsin. Spotters are requested to report hail over a half inch in diameter, strong wind gusts or wind damage or rainfall amounts over one inch to the National Weather Service in Green Bay. LMZ521-522-541>543-271930- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 224 PM CDT Sat May 26 2018 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Scattered thunderstorms are expected this afternoon into this evening, especially north of Algoma. Some of the stronger storms could contain strong wind gusts and large hail that may pose a serious hazard to mariners. An abrupt wind shift to the north or northeast could occur over the bay and northern Lake Michigan this evening. Brief gusty winds immediately following the wind shift could pose a hazard to boaters on the lake and bay. Patchy dense marine fog is possible at times through tonight, especially on the lake. The fog will pose a hazard to boaters. Patchy dense fog is possible late tonight over the bay. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Dense fog will remain possible at times over the lake and bay through Monday night. The chance of thunderstorms will return on Monday and continue into Monday evening. Storms are also possible at times during the upcoming work week. Eckberg/Skowronski
Special Weather Statement
National Weather Service Green Bay WI
527 PM CDT SAT MAY 26 2018
WIZ013-262315-
Northern Marinette County WI-
527 PM CDT SAT MAY 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARINETTE COUNTY UNTIL
615 PM CDT...
At 526 PM CDT, Doppler radar was tracking a strong thunderstorms
8 miles northwest to 12 miles north of Wausaukee moving southeast
at 35 mph.
Winds in excess of 40 mph and hail up to a half inch inch diameter
are possible with the storms.
This storm will move across the following locations: Goodman County Park,
Athelstane, Beecher, Dunbar, Miscauno Island, Cedarville and Amberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4560 8778 4556 8779 4557 8783 4556 8783
4554 8781 4550 8779 4547 8781 4544 8786
4541 8785 4538 8788 4537 8787 4551 8842
4572 8843 4572 8839
TIME...MOT...LOC 2224Z 292DEG 41KT 4548 8792
EckbergPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
555 PM CDT SAT MAY 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TSTM WND GST NIAGARA 45.76N 88.00W
05/26/2018 M40 MPH MARINETTE WI MESONET
WBAY WEATHERBUG SITE.
&&
KURIMSKIPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREEN BAY WI
639 PM CDT SAT MAY 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TSTM WND GST NIAGARA 45.76N 88.00W
05/26/2018 M42.00 MPH MARINETTE WI MESONET
WBAY WEATHERBUG SITE.
&&
KURIMSKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
729 PM CDT SAT MAY 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND GST 1 NE MARINETTE 45.10N 87.59W
05/26/2018 M41.00 MPH MENOMINEE MI C-MAN STATION
MARINE OBSERVATION MNMM4.
&&
KURIMSKIThe Green Bay radar (KGRB), 91 km away, was scanning. The volume nearest the first event began at 00:36 UTC.
2 hail. Local standard time, as filed.
A thunderstorm produced golf ball size hail in Jacksonport.
A thunderstorm dropped quarter size hail in Baileys Harbor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757533, 757534.